Glaucoma Drug May Help Reverse Obesity-Related Vision Loss

Study gave Diamox, along with weight-loss plan, to patients with a different eye disease

TUESDAY, April 22, 2014 (HealthDay News) -- A drug used to treat glaucoma eye disease can also help people with vision loss linked to obesity, a new study reveals.

Researchers examined the effectiveness of the inexpensive drug, called acetazolamide (Diamox), in women and men with the condition known as "idiopathic intracranial hypertension." According to the researchers, the disorder primarily affects overweight women of reproductive age, and 5 percent to 10 percent of women with it suffer disabling vision loss.

This study included 161 women and four men with idiopathic intracranial hypertension and mild vision loss. The investigators found that adding acetazolamide to a weight-loss plan featuring calorie reduction, lowered salt intake and exercise boosted vision improvement in these patients.

Specifically, the vision of those who took the drug improved twice as much after six months compared to those who took an inactive placebo, according to the U.S. National Eye Institute-funded study published April 22 in the Journal of the American Medical Association.

"Our results show that acetazolamide can help preserve and actually restore vision for women with [idiopathic intracranial hypertension] when combined with a moderate but comprehensive dietary and lifestyle modification plan," Dr. Michael Wall, a professor of neurology and ophthalmology at the University of Iowa in Iowa City, said in a National Eye Institute (NEI) news release.

Doctors need more guidance in treating this condition, another expert noted.

"The vision problems associated with this condition can be extremely debilitating, at significant cost to patients and the health care system. Yet there are no established treatment guidelines. We made it a priority to develop an evidence-based treatment for helping patients keep their vision," Eleanor Schron, director of clinical applications at NEI, said in the news release.

Idiopathic intracranial hypertension occurs when increased pressure within the fluid-filled spaces inside and around the brain causes swelling and damage to the optic nerve, according to the news release. Common symptoms include headache and eye problems such as blind spots, poor side vision, double vision and temporary spells of blindness.

Acetazolamide reduces fluid production in the brain and is often used as an additional treatment -- along with weight loss -- for people with idiopathic intracranial hypertension. However, there has been little evidence that the drug is effective in such cases.

About 100,000 Americans have idiopathic intracranial hypertension, according to the news release, and that number is rising due to the nation's obesity epidemic.

More information

Johns Hopkins Medicine has more about idiopathic intracranial hypertension (http://www.hopkinsmedicine.org/neurology_neurosurgery/specialty_areas/headache/conditions/idiopathic_intracranial_hypertension.html ).

-- Robert Preidt

SOURCE: U.S. National Eye Institute, news release, April 22, 2014

All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at HLEditorialTeam@ebscohost.com.

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

Editorial Policy | Privacy Policy | Terms and Conditions | Support
Copyright © 2008 EBSCO Publishing. All rights reserved.

Unexplained shortness of breath, panting or the inability to take a deep breath may be warning signs of a heart attack, with or without chest pain. Call 911 if you experience these symptoms.